Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 73, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 4, 2008, 1:25 AM CST for Mobile County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2008, 1:25 AM CST (07:25 UTC)
- Expired
- Mar 4, 2008, 2:15 AM CST
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Mobile County, AL
The radar
The Mobile radar (KMOB), 21 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 9:56 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 488 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 22.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 040725
SVRMOB
ALC097-040815-
/O.NEW.KMOB.SV.W.0073.080304T0725Z-080304T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
125 AM CST TUE MAR 4 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOBILE COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 215 AM CST
* AT 120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR
DEES...OR ABOUT 14 MILES NORTHEAST OF ESCATAWPA...AND MOVING
NORTHEAST AT 48 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SNOW AND TANNER WILLIAMS...MOBILE AIRPORT...BIG CREEK LAKE DAM AND
MEDAL OF HONOR PARK BY 130 AM CST...
MAGNOLIA GROVE GOLF COURSE...SEMMES...UNIVERSITY OF SOUTH ALABAMA
AND FOREST HILL BY 135 AM CST...
KUSHLA AND LOTT AND COLEMAN DAIRY RO BY 140 AM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3096 8796 3050 8826 3059 8842 3074 8842
3091 8835 3113 8815 3114 8796
TIME...MOT...LOC 0725Z 206DEG 49KT 3064 8830
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 8:23 PM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Mar 3, 8:23 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
823 PM CST MON MAR 3 2008
.SHORT TERM UPDATE (TONIGHT)...DEEPEST PRESSURE FALLS MOVING ACROSS
NORTHERN ALABAMA AND CENTRAL TENNESSEE RIGHT NOW AHEAD OF THE
SURFACE LOW...WITH A 1.5 MB/3 HR NEGATIVE AXIS JUST WEST OF OUR AREA
AHEAD OF THE SURFACE TROUGH. MARINE LAYER MOVED FAR ENOUGH INLAND
TODAY TO BRING DOWN THE INSTABILITY ENOUGH TO KEEP THE STRONGEST
UPDRAFTS LIMITED TO THE WEST/NORTHWEST OR OUR AREA EARLY THIS
EVENING. HOWEVER, EVEN THOUGH THERE HAS BEEN A CATEGORY DOWNGRADE
IN THE CONVECTIVE OUTLOOK FROM MODERATE TO SLIGHT RISK, WE STILL
NOTE THE KMOB VAD WIND PROFILES ARE STILL SUPPORTIVE OF STRONGLY
ROTATING UPDRAFTS. THE POTENTIAL IS THERE FOR SEVERE STORMS IF WE
GET A DECENT SHOT OF INSTABILITY. HOWEVER, RIGHT NOW THE
INSTABILITY IS DEFINITELY LIMITED TO THE EAST OVER MUCH OF OUR AREA
RIGHT NOW.
FOR THE NEXT FEW HOURS...THE MAIN THREAT OF ISOLATED SUPERCELLS WILL
BE ACROSS OUR NORTHWESTERN ZONES CLOSER TO THE AXIS OF SOMEWHAT
GREATER INSTABILITY AND CLOSER TO THE GREATER DYNAMIC FORCING ALONG
THE 850 MB JET AXIS. THE 00Z SLIDELL HODOGRAPH WAS VERY STREAMWISE
WITH 728 M2/S2. MOST OF THAT SHEAR IS IN THE LOWEST 1.5 KM. A KEY
INGREDIENT THAT IS LACKING (SO FAR) IS THE INSTABILITY. IT APPEARS
THE ONSET OF OUR MAIN SEVERE WEATHER THREAT WILL LIKELY BE LATE
TONIGHT AS THE SQUALL LINE AHEAD OF THE FRONT MOVES IN FROM THE WEST
AND THE COLD POOL STARTS TO ACCELERATE TOWARDS I-65. THAT WOULD
MEAN THE PRIMARY MODE FOR SEVERE STORMS WOULD BE IN BOWING SEGMENTS
ALONG THE LINE...STRAIGHT LINE WIND DAMAGE WITH ISOLATED TORNADOES
LATE TONIGHT.
ALSO..GETTING SOME MINOR COASTAL FLOODING REPORTED ALONG THE HIGHWAY
90 CAUSEWAY BETWEEN MOBILE AND SPANISH FORT. MOST LIKELY DUE TO
SPLASH OVER GIVEN THE STRONG SOUTHEAST WINDS AND THAT WE ARE NEAR
HIGH TIDE. ISSUED A COASTAL FLOOD STATEMENT ADDRESSING THAT ISSUE
FOR THE NEXT FEW HOURS. /05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FL...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
MS...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING
ZONES: MOBILE BAY.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
&&
/05Hazardous weather outlook, Mar 3, 10:45 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 1045 AM CST MON MAR 3 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-041700- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1045 AM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE WEATHER OVER INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI TO SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE FOR TONIGHT AND EARLY TUESDAY. A POWERFUL UPPER LEVEL STORM SYSTEM WILL CONTINUE EASTWARD THROUGH TEXAS TODAY...ALLOWING LOW PRESSURE OVER EASTERN TEXAS INTO SOUTHWEST ARKANSAS TO DEVELOP. THE LOW IS FORECAST TO MOVE NORTHEAST TO NORTHERN MISSISSIPPI TONIGHT AND INTO CENTRAL OR WESTERN TENNESSEE TUESDAY MORNING. AS THIS OCCURS...AN INCREASING SOUTH TO SOUTHEASTERLY WIND FLOW WILL DEVELOP OVER THE AREA...WITH SUSTAINED WINDS OF 15 TO 25 MPH EXPECTED TODAY AND TONIGHT. SOME GUSTS OF 30 TO 35 MPH WILL BE POSSIBLE...ESPECIALLY FOR THE COASTAL ZONES. THESE STRONG WINDS COMBINE WITH STRONG SOUTHWEST WINDS INCREASING TO 55 TO 65 KNOTS ABOUT 5000 FEET. THIS CHANGE IN WIND DIRECTION AND INCREASED SPEED...ALONG WITH THE PRESENCE OF STRONG UPPER LEVEL DYNAMICS ALOFT MOVING IN FROM THE WEST...SUGGESTS THAT A POTENTIAL OUTBREAK IN SEVERE THUNDERSTORMS IS INCREASING. LOOK FOR THE POTENTIAL OF SCATTERED SUPERCELL STORMS WITH ISOLATED TORNADOES POSSIBLE OVER THE WESTERN ZONES...PRIMARILY MISSISSIPPI AND EXTREME WESTERN ALABAMA BY LATE THIS AFTERNOON AND INTO THE EARLY EVENING IN ADVANCE OF THE SQUALL LINE THAT WILL BE JUST AHEAD OF THE APPROACHING FRONTAL BOUNDARY. EXPECT THE SQUALL LINE TO MOVE ACROSS THE MISSISSIPPI ZONES DURING THE LATE EVENING HOURS...BETWEEN 9 PM AND MIDNIGHT...THEN INTO AND ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE AFTER MIDNIGHT. THE SQUALL LINE EXITS THE REGION BETWEEN 6 AM 9 AM TUESDAY MORNING. WIDESPREAD AND POSSIBLY SIGNIFICANT WIND DAMAGE IS A CONCERN WITH THE LINE...ESPECIALLY IN BOWING LINE SEGMENTS. ALSO...ISOLATED TORNADOES ALONG THE LINE CANNOT BE RULED OUT. THE INCREASED WINDS IN ADVANCE OF THE APPROACHING SYSTEM WILL RESULT IN BUILDING SEAS THIS AFTERNOON AND TONIGHT...MAKING FOR HAZARDOUS CONDITIONS FOR SMALL CRAFT OPERATORS. THE STRONG SOUTHERLY WINDS WILL ALSO BRING A HIGH RISK OF DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT. STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME LINGERING AFFECTS OF THE SYSTEM THAT WILL MOVE ACROSS THE REGION ON DAY ONE CONTINUE THROUGH AROUND 9 AM TUESDAY...BUT THE STRONGER STORMS WILL MOVE EAST OF THE AREA BY LATE MORNING. IN THE WAKE OF THE SYSTEM...A STRONG WEST TO NORTHWEST WIND FLOW AND HIGH SEAS WILL MAINTAIN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT FOR POSSIBLE ACTIVATION BEGINNING LATE TODAY AND CONTINUING OVERNIGHT TONIGHT...ESPECIALLY DURING THE EVENING HOURS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 7:47 PM CST | Coastal Flood Statement | MOB | 7 hr | |
| Mar 3, 11:21 PM CST | Severe Thunderstorm Warning | MOB | Washington | 39 min |
| Mar 3, 11:31 PM CST | Tornado Warning | MOB | Choctaw | 25 min |
| Mar 3, 11:53 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Mobile, Washington | 67 min |
| Mar 4, 12:59 AM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 46 min |
| Mar 4, 1:19 AM CST | Severe Thunderstorm Warning | MOB | Wilcox | 41 min |
| Mar 4, 1:48 AM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 27 min |
| Mar 4, 2:10 AM CST | Special Marine Warning | MOB | 65 min | |
| Mar 4, 3:11 AM CST | Special Marine Warning | MOB | 64 min | |
| Mar 4, 4:08 AM CST | Special Marine Warning | MOB | 67 min | |
| Mar 4, 4:18 AM CST | Special Marine Warning | MOB | 57 min | |
| Mar 4, 5:11 AM CST | Special Marine Warning | MOB | 64 min | |
| Mar 4, 6:11 AM CST | Special Marine Warning | MOB | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.